What you have is called the "Classic Migraine", which is an intense headache, preceded by an "Aura" ,visual flashes or images in one or both eyes, which appear shortly before the migraine pain begins. This can be followed by nausea, sensitivity to light, noise, smells, and a variety of other symptoms. It may last only a few hours or for days.
Since you are having the Auras, and are having to take drastic measures(making yourself throw-up) to get rid of the pain, it's definitely time for you to see a doctor. Since you have only a few headaches a year, taking a preventative medication all the time probably isn't necessary for you. You would probably be best served by just having an "abortive" medication to take when the first signs of the aura start. There are a bazillion different kinds of abortive medications, so you should discuss your lifestyle and any current medications and supplements you take with your doctor. The most important part of this is to always have the abortive medication with (you at all times!) Most won't do much for you if not taken in the first half hour/hour of a migraine. Then you're in for the uuuugggggie part.
Hope this helps and let us know how you are doing.